Alert archive / Nebraska / Flash Flood Warnings in 2016

Flash Flood Warning 16, NWS Cheyenne, WY

August 18, 20164 counties in Nebraska

NWS Cheyenne, WY issued this flash flood warning at Aug 18, 2016, 7:14 PM MDT for 4 counties in Nebraska. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2016, 7:14 PM MDT (01:14 UTC)
Expired
Aug 18, 2016, 10:15 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

Counties Banner County, NE, Cheyenne County, NE, Morrill County, NE, Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 128 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:56 PM MDTFLASH FLOOD8 W Redington, NEHEAVY RAIN CONTINUING. CORRALS FLOODED AND STANDING WATER EVERYWHERE.
Aug 18, 8:13 PM MDTHEAVY RAIN 1.78 W Redington, NE
Aug 18, 9:20 PM MDTFLASH FLOODBayard, NE2.0 INCHES STORM TOTAL RAINFALL. LOW LYING AREAS FLOODED.
Aug 18, 9:20 PM MDTHEAVY RAIN 1.72Bayard, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
2233 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WGUS55 KCYS 190114
FFWCYS
NEC007-033-123-157-190415-
/O.NEW.KCYS.FF.W.0016.160819T0114Z-160819T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
714 PM MDT THU AUG 18 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA...
  NORTHERN BANNER COUNTY IN THE PANHANDLE OF NEBRASKA...
  WESTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHEASTERN SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 1015 PM MDT

* AT 713 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BAYARD...MINATARE...REDINGTON...MOOMAWS CORNER...HARRISBURG...SOUTH
  BAYARD JUNCTION...ANGORA...CHIMNEY ROCK STATE PARK...WILDCAT HILLS
  CAMPGROUND...WILDCAT HILLS STATE RECREATION AREA...THE INTERSECTION
  OF HIGHWAY 385 AND L62...MELBETA AND MCGREW.

ADDITIONAL RAINFALL AMOUNTS IN EXCESS OF 2 INCHES ARE POSSIBLE IN
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4199 10293 4140 10337 4147 10345 4151 10364
      4155 10390 4173 10400 4181 10359 4199 10339

$$

CLAYCOMB
1 follow-up statement
795 
WGUS75 KCYS 190345
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
945 PM MDT THU AUG 18 2016

NEC007-033-123-157-190355-
/O.CAN.KCYS.FF.W.0016.000000T0000Z-160819T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE NE-BANNER NE-MORRILL NE-SCOTTS BLUFF NE-
945 PM MDT THU AUG 18 2016

...THE FLASH FLOOD WARNING FOR NORTHWESTERN CHEYENNE...NORTHERN
BANNER...WESTERN MORRILL AND SOUTHEASTERN SCOTTS BLUFF COUNTIES IS
CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 4199 10293 4140 10337 4147 10345 4151 10364
      4155 10390 4173 10400 4181 10359 4199 10339

$$

CLAYCOMB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 5:49 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 18, 5:49 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
549 PM MDT THU AUG 18 2016

.SHORT TERM...(This evening through Saturday)
Issued at 235 PM MDT Thu Aug 18 2016

The main concern with this portion of the forecast is how
widespread precipitation chances will be during the next 24 hrs
and how cold it will get on Saturday morning.

Tonight:
Latest radar loop was showing numerous showers and thunderstorms
developing within a broad scale upper level diffluence zone.
Latest MSAS/obs data was also showing some good low level
convergence mainly along and southeast of the Laramie Range. Weak
frontal boundary has now surged through Torrington and Wheatland
and areas north of Alliance. Temperatures have continued to
gradually drop behind this boundary. This boundary should surge
through the remainder of the forecast area this evening. Could
still see a few strong storms this evening with small hail and
gusty winds. Another concern is the heavy rain potential due to
slow movement of these storms. This shower and thunderstorm
activity should begin to weaken after sunset, but we may also see
some stratus develop due to the low level moisture increasing
behind the boundary.

Friday-Saturday:
Latest water vapor loop was showing a fairly strong shortwave
moving into northwest Montana. This looks to be the leading edge
of our surge of much colder air. Based on water vapor trends, this
feature may reach the northern half of our forecast area by
daybreak. This is faster than what the latest nam is suggesting.
We will have to keep an eye on this during the night. If this
boundary does moves through quicker we may see temperatures drop
quicker than expected during the day tomorrow with a really good
chance of rain following behind it. Temperatures may try to
recover during the late afternoon mainly in the northern half of
the area, but it will be a chilly day overall. High pressure then
builds south into the area friday night into Saturday morning.
This should bring much colder temperatures with overnight lows
possibly dropping near freezing in Laramie with mostly 30s to
around 40 elsewhere. In fact, this could be near record lows for
this time of year. Later shifts may need to issue and Frost
Advisory for the Laramie valley tomorrow night. After a cool start
Saturday should be a cool but a mostly sunny day.

.LONG TERM...(Saturday night through Thursday)
Issued at 235 PM MDT Thu Aug 18 2016

A seasonally benign period upcoming for the latter half of the
weekend and into early next week. Dry northwest flow over the CWFA
Saturday night will be replaced by a transitory ridge for Sunday and
Sunday Night. This will yield generally dry conditions Sunday and
Monday with temperatures warming back to seasonal normals on Sunday
and above normals for Monday. In fact high temperatures will warm
back into the 80s above 4000 feet, with 90s below on Monday. Monday
will need to be watched for the possibility of red flag conditions
in areas west of the Laramie Range. By Tuesday, both the ECMWF/GFS
advertise weak shortwave energy lifting northeast thru the CWFA
which will likely enhance convective chances in mountain locations.
Afternoon/evening thunderstorm chances will continue Tue-Thu as a
series of impulses rotate thru cyclonic flow around a stalled area
of low pressure located across southern Canada. High temperatures
will fall back into the 70s Wed-Thu as cooler air is advected into
the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 547 PM MDT Thu Aug 18 2016

Cold front moving into the area late this afternoon/evening will
bring northeast upsloping winds and increasing chances for
MVFR/IFR ceilings. Used latest HRRR forecast which has timing on
lower ceilings around 06Z or shortly thereafter. Lower ceilings
will last through the overnight hours into Friday morning before
lifting.

&&

.FIRE WEATHER...
Issued at 235 PM MDT Thu Aug 18 2016

Numerous showers and thunderstorms will tend to suppress critical
fire weather conditions during the next couple of days. May see
an occasional lightning from some of the convection this evening
which may start a fire or two. Otherwise, the next critical fire
weather conditions appear to develop early next week.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...REC
LONG TERM...CAH
AVIATION...GCC
FIRE WEATHER...REC
Hazardous weather outlook, Aug 18, 5:47 AM MDT, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
547 AM MDT THU AUG 18 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>108-117>119-191200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
547 AM MDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A STRONG COLD
FRONT LATE THIS MORNING. SOME OF THESE THUNDERSTORMS MAY BECOME
STRONG TO MARGINALLY SEVERE THIS AFTERNOON AND THIS EVENING.
STRONG GUSTY WINDS AND HAIL ARE POSSIBLE WITH THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE FRIDAY AND FRIDAY NIGHT. SOME STRONG
THUNDERSTORMS ARE POSSIBLE NEAR THE COLORADO BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

WYZ109>116-191200-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-
547 AM MDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A STRONG COLD
FRONT THIS AFTERNOON. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Local storm report, Aug 18, 6:37 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
637 PM MDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             BRIDGEPORT              41.67N 103.10W
08/18/2016  E0.25 INCH       MORRILL            NE   PUBLIC

            DAMAGE TO TRAILER AND HOUSE

&&

BCHAPMAN
Local storm report, Aug 18, 6:45 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
645 PM MDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             BRIDGEPORT              41.67N 103.10W
08/18/2016  M1.75 INCH       MORRILL            NE   LAW ENFORCEMENT

            PING PONG TO GOLF BALL SIZE HAIL OCCURRED FOR 5-10 MIN IN
            BRIDGEPORT.

&&

MAZUR
Local storm report, Aug 18, 6:46 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
646 PM MDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLASH FLOOD      BUSHNELL                41.23N 103.89W
08/18/2016                   KIMBALL            NE   EMERGENCY MNGR

            REPORTS OF FLOODING IN BUSHNELL, DIX, AND KIMBALL DUE THE
            HEAVY RAIN THAT HAS AND IS FALLING

&&

BCHAPMAN
Local storm report, Aug 18, 6:47 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
647 PM MDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             BRIDGEPORT              41.67N 103.10W
08/18/2016  E1.00 INCH       MORRILL            NE   PUBLIC

            DAMAGE TO TRAILER AND HOUSE

&&

BCHAPMAN
Special weather statement, Aug 18, 6:50 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
650 PM MDT THU AUG 18 2016

NEZ019-021-190130-
MORRILL NE-SCOTTS BLUFF NE-
650 PM MDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRILL AND
NORTHEASTERN SCOTTS BLUFF COUNTIES UNTIL 730 PM MDT...

AT 648 PM MDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS EAST OF LAKE MINATARE MOVING NORTHEAST AT 10MPH...AND
ALSO 25 MILES EAST OF SCOTTSBLUFF AT THE INTERSECTION OF HIGHWAY 385
AND L62...MOVING NORTH AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BAYARD...MOOMAWS CORNER...ANGORA AND THE INTERSECTION OF HIGHWAY 385
AND L62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4175 10304 4172 10331 4199 10349 4200 10297
TIME...MOT...LOC 0048Z 180DEG 11KT 4179 10317

MAZUR
Local storm report, Aug 18, 7:12 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
712 PM MDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FLASH FLOOD      7 S CHUGWATER           41.65N 104.82W
08/18/2016                   PLATTE             WY   FIRE DEPT/RESCUE

            FLASH FLOODING BETWEEN 615 AND 705 ON INTERSTATE 25
            BETWEEN MILE MARKER 45 AND 47. FLOODING HAS ENDED AS OF
            705 PM.

&&

GCLAYCOM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:25 PM MDTFlash Flood WarningCYSBanner, Kimball, Scotts Bluff3 hr
Aug 18, 6:40 PM MDTAreal Flood AdvisoryCYSMorrill3 hr
Aug 18, 6:50 PM MDTSpecial Weather StatementCYSMorrill40 min
Aug 18, 7:31 PM MDTSpecial Weather StatementCYSMorrill29 min

Nearby

Flash Flood Warnings in Nebraska, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.